Alert archive / Nevada / Wind Advisories in 2024
Wind Advisory 4, NWS Reno, NV
NWS Reno, NV issued this wind advisory at Jan 13, 2024, 2:03 PM PST for Modoc County, California; Lyon County, Mineral County, Washoe County, Nevada. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Jan 13, 2024, 2:03 PM PST (22:03 UTC)
- Expired
- Jan 14, 2024, 4:00 AM PST
- In force
- 14 hr
- Issued by
- NWS Reno, NV
Counties Modoc County, CA, Lyon County, NV, Mineral County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 22 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 10.1 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1047 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 246 m²/s²
- 0-3 km storm-relative helicity
- 371 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
707 WWUS75 KREV 132203 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 203 PM PST Sat Jan 13 2024 NVZ003-141200- /O.CON.KREV.HW.W.0001.000000T0000Z-240114T1200Z/ Greater Reno-Carson City-Minden Area- Including the cities of Verdi, Virginia City, Gardnerville, and Sparks 203 PM PST Sat Jan 13 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 AM PST SUNDAY... * WHAT...Southwest winds 30 to 40 mph with gusts to 60 mph. Wind prone canyons and foothill areas along Highway 395 and I-580 could see gusts up to 75 mph. * WHERE...Greater Reno-Carson City-Minden Area. * WHEN...Until 4 AM PST Sunday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Secure loose outdoor items such as patio furniture and trash cans before winds increase which could blow these items away. Have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ CAZ070-NVZ005-141200- /O.NEW.KREV.WI.Y.0004.240113T2203Z-240114T1200Z/ Surprise Valley California-Northern Washoe County- Including the cities of Empire, Gerlach, Cedarville, Eagleville, and Fort Bidwell 203 PM PST Sat Jan 13 2024 ...WIND ADVISORY IN EFFECT UNTIL 4 AM PST SUNDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph. * WHERE...In California, Surprise Valley California. In Nevada, Northern Washoe County. * WHEN...Until 4 AM PST Sunday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ NVZ001-141200- /O.NEW.KREV.WI.Y.0004.240114T0000Z-240114T1200Z/ Mineral and Southern Lyon Counties- Including the cities of Yerington, Hawthorne, Smith Valley, Schurz, and Mina 203 PM PST Sat Jan 13 2024 ...WIND ADVISORY IN EFFECT UNTIL 4 AM PST SUNDAY... * WHAT...Southwest winds 20 to 35 mph with gusts up to 55 mph. * WHERE...Mineral and Southern Lyon Counties. * WHEN...Until 4 AM PST Sunday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Strongest winds will be across southern Lyon County and along Highway 95 near Walker Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ NVZ004-141800- /O.EXT.KREV.LW.Y.0003.000000T0000Z-240114T1800Z/ Western Nevada Basin and Range including Pyramid Lake- Including the cities of Silver Springs, Fallon, Imlay, Nixon, Lovelock, and Fernley 203 PM PST Sat Jan 13 2024 ...LAKE WIND ADVISORY NOW IN EFFECT UNTIL 10 AM PST SUNDAY FOR PYRAMID LAKE... * WHAT...West winds 20 to 35 mph with gusts up to 40 mph and waves 2 to 4 feet for Pyramid Lake. * WHERE...Western Nevada Basin and Range including Pyramid Lake. * WHEN...Until 10 AM PST Sunday. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ WH
1 follow-up statement
924 WWUS75 KREV 141153 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 353 AM PST Sun Jan 14 2024 NVZ003-141300- /O.EXP.KREV.HW.W.0001.000000T0000Z-240114T1200Z/ Greater Reno-Carson City-Minden Area- Including the cities of Gardnerville, Verdi, Virginia City, and Sparks 353 AM PST Sun Jan 14 2024 ...HIGH WIND WARNING WILL EXPIRE AT 4 AM PST EARLY THIS MORNING... Washoe Valley will still experience wind gusts upwards of 55 mph for the next few hours. Otherwise, strong winds have mostly subsided, therefore the High Wind Warning is allowed to expire. $$ CAZ070-NVZ001-005-141300- /O.EXP.KREV.WI.Y.0004.000000T0000Z-240114T1200Z/ Surprise Valley California-Mineral and Southern Lyon Counties- Northern Washoe County- Including the cities of Gerlach, Cedarville, Eagleville, Smith Valley, Schurz, Fort Bidwell, Mina, Empire, Hawthorne, and Yerington 353 AM PST Sun Jan 14 2024 ...WIND ADVISORY WILL EXPIRE AT 4 AM PST EARLY THIS MORNING... The gusty winds have subsided, therefore the Wind Advisory has been allowed to expire. $$ NVZ004-141800- /O.CON.KREV.LW.Y.0003.000000T0000Z-240114T1800Z/ Western Nevada Basin and Range including Pyramid Lake- Including the cities of Silver Springs, Fernley, Lovelock, Imlay, Nixon, and Fallon 353 AM PST Sun Jan 14 2024 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING FOR PYRAMID LAKE... * WHAT...West winds 15 to 25 mph with gusts up to 40 mph and waves 2 to 4 feet for Pyramid Lake. * WHERE...Western Nevada Basin and Range including Pyramid Lake. * WHEN...Until 10 AM PST this morning. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ CM
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this wind advisory went out at Jan 13, 2:38 AM PST, 11 hours 25 minutes earlier.
Area forecast discussion, Jan 13, 2:38 AM PST, 11 hours 25 minutes before
Area Forecast Discussion
National Weather Service Reno NV
238 AM PST Sat Jan 13 2024
.SYNOPSIS...
A storm system moving through the region today will lead to
mountain snow, valley rain/snow showers, and strong winds
throughout the area. Next week is trending warmer with above
average temperatures and additional chances of precipitation by
mid-week.
&&
.DISCUSSION...
Current radar imagery is picking up some scattered light snow
showers in northern Washoe County as well as into the inner basins
and ranges. Latest water vapor imagery is showing our next
weather system currently positioned at 45N/140W. This upper low
pressure will move onshore into central Oregon by this afternoon
and into the northern Great Basin by the evening. Latest blended
guidance and corresponding probabilities with respect to
precipitation and snowfall have not significantly changed much
since the prior forecast. Liquid totals will range from 1-2.5"
along the Sierra crests, 0.5-1.0" for Tahoe communities and the
Sierra crests east of Lake Tahoe, and generally 0.5" or less for
the remainder of the area. There is strong rain shadowing with
this system, so not much in the way of precipitation is expected
for much of far western NV and Mono County east of US-395 where
totals will range between a trace to 0.10". As for snowfall, snow
levels by the afternoon are still expected to increase to around
6,000-6,500 feet in the Tahoe area and 7,000-7,500 feet in Mono
County. This will be the classic Sierra cement snow characteristic
as well. For more details into the specific snowfall amounts
across the eastern Sierra, northeast CA (including Surprise
Valley), northern Washoe, and the inner basins and ranges please
see the winter weather products at www.weather.gov/rev.
The greatest change to the forecast is that wind gusts have
trended a bit upwards and the signals of strong winds materializing
across the Sierra front in the greater Reno-Carson City-Minden
area are of higher confidence. Models show a robust 120-130kt jet
aloft as well as an inversion above mountain top level up to
around 600mb, always a good signal for trapped lee waves! Strong
winds in this aforementioned area will begin to ramp up quickly by
the early afternoon and will remain strong into early Sunday
morning. Gusts upwards of 50 mph are likely (60%) for a majority
of the Sierra front; while wind prone areas along US-395 are
looking at likely (60%) chances for wind gusts upwards of 60-65
mph. A High Wind Warning has been issued from this afternoon
through early Sunday.
After the passage of this system, ensembles show sharp ridge
returning to the western US through Tuesday, allowing for a
warming and drying trend. The next chance for precipitation
returning to the area is late Tuesday through Wednesday as a quick
trough lifts into the Pacific Northwest. This is followed by
additional ridging through the end of next week and once again,
above average temperatures and drier weather. - McKellar
&&
.AVIATION...
* A winter storm arrives today with multiple impacts to aviation
conditions including; strong winds, turbulence, mountain waves,
and periods of rain for western NV terminals and rain/snow for
the eastern Sierra terminals.
* Look for westerly FL100 winds increasing to 50-60kts bringing
mountain wave turbulence and LLWS for all Sierra and western NV
terminals.
* Sustained west/southwest winds 25-35 kts with higher end wind
gusts 45-55 kts for all Sierra and western NV terminals. This
continues from 20Z Sat to 12Z Sun. Winds will then remain
elevated for Sunday morning.
* Sierra terminals will see IFR/LIFR conditions with periods of
snow mixing with rain this afternoon. There is a 10-20% for
periods of light blowing snow late tonight through early Sunday.
Accumulations range of Trace-1" at KTRK/KMMH and 1-2" at KTVL.
Western NV terminals will see a chance of a rain/snow mix this
morning followed by scatted rain showers this afternoon. No
significant accumulation is expected. - McKellar
&&
.AVALANCHE...
* No major changes to the current forecast.
* SWE along the Sierra crest: The 25th percentile 0.5-1.0" - 50th
percentile 1.0-1.5"- 75th percentile 2.0- 2.5"
* SNOW: Snow levels 5500-7000 ft with snow ratios 8-10:1 with
this warmer storm. For areas above 7500 feet, there is a 75-90%
chance of at least 12" of snow with this storm. The highest
amounts of snowfall will occur from Sonora Pass northward into
Plumas County.
* WINDS: Friday- Saturday: Winds will continue to increase from
the west overnight with the strongest winds arriving Saturday
morning and afternoon with gust potential of 90-100+ mph.
- McKellar
&&
.REV Watches/Warnings/Advisories...
NV...Winter Weather Advisory until 1 AM PST Sunday NVZ004-005.
Winter Storm Warning until 4 AM PST Sunday NVZ002.
High Wind Warning from 1 PM this afternoon to 4 AM PST Sunday
NVZ003.
Lake Wind Advisory from 10 AM this morning to 4 AM PST Sunday
NVZ004.
CA...Winter Weather Advisory until 1 AM PST Sunday CAZ070-071.
Winter Storm Warning until 4 AM PST Sunday CAZ072.
Winter Weather Advisory until 4 AM PST Sunday CAZ073.
&&The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 13, 2:11 AM PST | High Wind Warning | REV | Douglas, Lyon, Storey, Washoe | 26 hr |
Nearby
Wind Advisories in Nevada, 2024Wind Advisories in California, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.